Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 331, NWS Austin/San Antonio, TX

September 27, 2023Edwards County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Sep 27, 2023, 3:51 PM CDT for Edwards County, Val Verde County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2023, 3:51 PM CDT (20:51 UTC)
Expired
Sep 27, 2023, 4:15 PM CDT
In force
24 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Edwards County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 84 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1697 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WUUS54 KEWX 272051
SVREWX
TXC137-465-272115-
/O.NEW.KEWX.SV.W.0331.230927T2051Z-230927T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
351 PM CDT Wed Sep 27 2023

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  West central Edwards County in south central Texas...
  East central Val Verde County in south central Texas...

* Until 415 PM CDT.

* At 351 PM CDT, a severe thunderstorm was located over Loma Alta,
  moving south at 10 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Loma Alta, Carta Valley, and Vinegarone. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3004 10091 3005 10058 2970 10058 2970 10080
TIME...MOT...LOC 2051Z 342DEG 8KT 2992 10073 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:30 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 27, 2:30 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
230 PM CDT Wed Sep 27 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 201 PM CDT Wed Sep 27 2023

A weak upper level shortwave trough is moving through Central Texas.
Convection has developed over the Hill Country in response to this
feature. This activity will continue through the afternoon and early
evening. There is not much vertical wind shear and we don't expect
storms to be very strong. However, as they pulse up and down there
may be some strong wind gusts. By mid-evening convection should come
to an end leaving a dry forecast overnight. The subtropical ridge
will build back over Texas and subsidence from the ridge will
suppress any chance for convection through the rest of the short
term.

There won't be any change in the airmass over South Central Texas
and temperatures will continue to be above normal through this
period. Lows Thursday and Friday morning will be middle 60s to
middle 70s. High temperatures will be from the lower to middle 90s.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 201 PM CDT Wed Sep 27 2023

We begin the long term period with mostly more of the same: Hot
temperatures in the 90s and a primarily dry forecast. That starts to
change this weekend as midlevel ridging slides further
southeastward. A large, deepening trough will dig over the Great
Basin and transition east over the Four Corners by early next week.
This will result in somewhat weak synoptic flow over South Central
Texas, at least for the weekend and early next week. Southwest flow
aloft should be able to tap into some midlevel moisture from the
Pacific, so pop-up showers and storms are possible both Saturday and
Sunday afternoons, especially further south and east. The Austin
Metro probably has the lowest chance for storms this weekend, with
better chances the further south you travel.

Beyond the weekend, the upper level trough begins to slide eastward
slowly, but without much movement due to weak blocking pattern over
the central CONUS. At some point, this trough is expected to eject
out over Texas, likely around the middle of next week. Beyond that,
models diverge, but ensemble guidance is still par for the course,
with near or slightly above normal temps and little change in the
southwest flow pattern. That will result in continued weak impulses
moving through our region, with slight chance to chance PoPs most
days. However, the latest 12Z GFS may be teasing us with our first
true cold front of the season as early as next Friday. Only time
will tell, but in all honesty, this kind of pattern tends to lead to
some big piece of energy breaking off and diving southward at some
point, and I can't help by be somewhat ready to buy into what the
deterministic 12Z GFS does late next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Wed Sep 27 2023

The big question for this TAF period is whether any convection
affects the terminals. There is slight chance for showers or
thunderstorms this afternoon in the San Antonio and Del Rio areas.
The better chances are in San Antonio. At this time chances are low
and timing is difficult. We have included VCSH for the 21Z to 00Z
period. We have not included any mention at DRT or AUS. Otherwise all
airports will be VFR. Winds will generally be 10 kts or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              72  96  71  97 /  10  10   0   0
Austin Bergstrom Intl Airport  71  96  70  96 /  10  10   0   0
New Braunfels Muni Airport     71  97  71  98 /  10  10   0   0
Burnet Muni Airport            70  94  71  94 /  10   0   0   0
Del Rio Intl Airport           74  97  74  98 /  10   0   0   0
Georgetown Muni Airport        71  95  71  95 /  10   0   0   0
Hondo Muni Airport             70  94  69  95 /  10  10   0   0
San Marcos Muni Airport        70  96  69  97 /  10  10   0   0
La Grange - Fayette Regional   71  93  70  95 /  20  10   0  10
San Antonio Intl Airport       72  95  72  96 /  10  10   0   0
Stinson Muni Airport           73  96  73  97 /  10  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...05
Long-Term...MMM
Aviation...05
Hazardous weather outlook, Sep 27, 3:10 AM CDT, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
310 AM CDT Wed Sep 27 2023

TXZ171>173-183>194-202>209-217>225-228-281200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
310 AM CDT Wed Sep 27 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated to scattered thunderstorms are possible this afternoon.
The stronger cells could produce frequent lightning, gusty winds,
and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 27, 2:44 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
244 PM CDT Wed Sep 27 2023

TXZ205-206-272030-
Comal TX-Bexar TX-
244 PM CDT Wed Sep 27 2023

...A strong thunderstorm will impact portions of north central Bexar
and southwestern Comal Counties through 330 PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Timberwood Park, or 12 miles northwest of Selma, moving southwest at
10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
San Antonio, Fair Oaks Ranch, Bulverde, Hollywood Park, Timberwood
Park, Spring Branch, Hill Country Village, Anhalt, and Specht Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2969 9830 2956 9847 2975 9865 2976 9863
      2984 9840
TIME...MOT...LOC 1944Z 063DEG 7KT 2973 9845

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Sep 27, 2:55 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
255 PM CDT Wed Sep 27 2023

TXZ184>186-272045-
Kerr TX-Edwards TX-Real TX-
255 PM CDT Wed Sep 27 2023

...A strong thunderstorm will impact portions of west central Kerr,
east central Edwards and northern Real Counties through 345 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Kerr Wildlife Management Area, or 23 miles north of
Leakey, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Prade Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3019 9985 3016 9969 2983 9969 2994 10001
TIME...MOT...LOC 1955Z 019DEG 8KT 3007 9978

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Sep 27, 3:24 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
324 PM CDT Wed Sep 27 2023

TXZ184-272115-
Edwards TX-
324 PM CDT Wed Sep 27 2023

...A pair of strong thunderstorms will impact portions of
southwestern Edwards County through 415 PM CDT...

At 324 PM CDT, Doppler radar was tracking a pair of strong
thunderstorms 11 miles northeast of Carta Valley, or 15 miles east
of Loma Alta, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carta Valley and Kickapoo Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2996 10069 2999 10031 2962 10023 2962 10070
TIME...MOT...LOC 2024Z 354DEG 9KT 2987 10052

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

27
Special weather statement, Sep 27, 3:27 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
327 PM CDT Wed Sep 27 2023

TXZ205-272115-
Bexar TX-
327 PM CDT Wed Sep 27 2023

...A strong thunderstorm will impact portions of northwestern Bexar
County through 415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shavano Park, or 8 miles northwest of San Antonio Int Airport, moving
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Antonio, Leon Valley, Helotes, Shavano Park, Hollywood Park,
Cross Mountain, Leon Springs, The Dominion, Timberwood Park,
Government Canyon State Natural Area, Castle Hills, Hill Country
Village, Grey Forest, Fiesta Texas, and Scenic Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2975 9855 2962 9841 2945 9861 2963 9877
TIME...MOT...LOC 2026Z 047DEG 9KT 2964 9855

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

27
Special weather statement, Sep 27, 3:40 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
340 PM CDT Wed Sep 27 2023

TXZ218-272130-
Zavala TX-
340 PM CDT Wed Sep 27 2023

...A strong thunderstorm will impact portions of northeastern Zavala
County through 430 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm near
Batesville, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Batesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2906 9973 2909 9957 2909 9952 2893 9941
      2888 9941 2882 9966
TIME...MOT...LOC 2039Z 339DEG 8KT 2901 9960

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

27
Special weather statement, Sep 27, 3:44 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
344 PM CDT Wed Sep 27 2023

TXZ184-185-272130-
Edwards TX-Real TX-
344 PM CDT Wed Sep 27 2023

...A strong thunderstorm will impact portions of northeastern Edwards
and northwestern Real Counties through 430 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Rocksprings, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Devil's Sinkhole State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3019 10012 3016 9988 2987 9989 2991 10022
TIME...MOT...LOC 2043Z 006DEG 12KT 3007 10003

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

27

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 9:06 AM CDTAreal Flood AdvisoryEWXGillespie3 hr
Sep 27, 1:37 PM CDTSpecial Weather StatementEWXKendall53 min
Sep 27, 2:44 PM CDTSpecial Weather StatementEWXComal46 min
Sep 27, 2:55 PM CDTSpecial Weather StatementEWXReal50 min
Sep 27, 3:24 PM CDTSpecial Weather StatementEWXEdwards51 min
Sep 27, 3:27 PM CDTSpecial Weather StatementEWXBexar48 min
Sep 27, 3:34 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney41 min
Sep 27, 3:40 PM CDTSpecial Weather StatementEWXZavala50 min
Sep 27, 3:44 PM CDTSpecial Weather StatementEWXEdwards46 min
Sep 27, 4:12 PM CDTSpecial Weather StatementEWXEdwards48 min
Sep 27, 4:56 PM CDTSpecial Weather StatementEWXEdwards, Kinney64 min
Sep 27, 5:20 PM CDTSpecial Weather StatementEWXKinney40 min
Sep 27, 5:54 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick15 min
Sep 27, 5:57 PM CDTSpecial Weather StatementEWXVal Verde63 min
Sep 27, 6:08 PM CDTSpecial Weather StatementEWXMaverick, Zavala67 min
Sep 27, 6:18 PM CDTSevere Thunderstorm WarningEWXMaverick, Zavala42 min
Sep 27, 6:38 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXDimmit, Maverick, Zavala52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.